Alert archive / Minnesota / Special Weather Statements in 2021

Special Weather Statement, NWS Grand Forks, ND

July 28, 2021Beltrami County, Minnesota

NWS Grand Forks, ND issued this special weather statement at Jul 28, 2021, 6:03 PM CDT for Beltrami County, Minnesota. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2021, 6:03 PM CDT (23:03 UTC)
Expired
Jul 28, 2021, 6:30 PM CDT
In force
27 min
Issued by
NWS Grand Forks, ND

County Beltrami County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 214 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 11.1 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2021-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 285 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2021-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
285 J/kg
Mixed-layer CIN
-422 J/kg
Mixed-layer LCL
1229 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

478 
WWUS83 KFGF 282303
SPSFGF

Special Weather Statement
National Weather Service Grand Forks ND
603 PM CDT Wed Jul 28 2021
 
MNZ006-009-282330-
North Beltrami MN-Lake Of The Woods MN-
603 PM CDT Wed Jul 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BELTRAMI AND SOUTH
CENTRAL LAKE OF THE WOODS COUNTIES UNTIL 630 PM CDT...

At 603 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Upper Red Lake, or 57 miles north of Bemidji, moving
southeast at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Waskish, Otto and Shotley around 630 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4796 9460 4831 9491 4842 9470 4822 9442
      4805 9442
TIME...MOT...LOC 2303Z 322DEG 28KT 4831 9474 

$$

VG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this special weather statement went out at Jul 28, 3:23 PM CDT, 2 hours 40 minutes earlier.

Area forecast discussion, Jul 28, 3:23 PM CDT, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
323 PM CDT Wed Jul 28 2021

.SHORT TERM...(This afternoon through Thursday night)
Issued at 322 PM CDT Wed Jul 28 2021

Isolated severe thunderstorms are still possible this afternoon,
maybe into the early evening, though chances may be decreasing.

Cold front continues to move south and east with a prefrontal trough
still lingering over northwest and west central MN. Along/ahead of
this axis high instability is in place, but stronger CAP due to
stratus/convective debris from earlier activity today has limited
further initiation. There is some clearing in immediately ahead of the
front and may be allowing for better low level lapse rates/weakening
of the CAP, however the window is slowly closing in our CWA as the
this transitions eastward along wit the main axis of WAA/theta-E
advection in MN. High sheer with veering profiles overlap this
unstable air mass, so supercells would be possible within this
environment if a stronger updraft is able to get going. Confidence
is decreasing in initiation, but last few runs of HRRR still show
isolated cells developing immediately ahead of the front in our east
with short UH tracks for cells that do develop (we aren't out of the
woods yet but we are getting close). Impact messaging is in line
with potential supercell development (2 inch or greater hail, winds
to 75 mph, and isolated tornado).

Rest of tonight-Thursday: Seasonable air mass returns to our CWA
with northerly flow behind the cold front and dry/stable air. Once
the flow shifts more to the north instead of northwest late
tonight/Thursday morning smoke from Canadian fires may increase into
northern MN and latest HRRR smoke model shows max surface smoke
concentrations moving into north central and northwest Mn towards
the RRV. So, while temps may be nice we may also see a return of air
quality issues.

.LONG TERM...(Friday through Wednesday)
Issued at 322 PM CDT Wed Jul 28 2021

Friday into Saturday...

Ridging aloft will continue to retreat south and westward throughout
the long term period. As this occurs, we will look to transition
into a northwesterly and then possibly meridional flow pattern
aloft. One outcome of this pattern shift will be a return to more
seasonable temperatures across the region for the end of the week
and continuing into next week. A ridge riding shortwave trough is
also expected to traverse the area late Friday into Saturday, and
may introduce the potential for a few showers and thunderstorms to
northwestern Minnesota. Otherwise, Saturday looks to remain quiet
and dry with widespread high temperatures in the low to mid 80s.

Sunday into next week...

As the dominant area of ridging aloft continues to weaken, it looks
like seasonable and quiet weather ahead to round out the weekend and
move into next week. While a gradual warming trend will take hold as
next week progresses, we should be able to stave off the 90s, at
least through the early week period. The next shortwave is then
progged to potentially arrive late Tuesday and bring with it the
next chance for showers and thunderstorms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1258 PM CDT Wed Jul 28 2021

Cold front is moving into the region with a period of MVFR
ceilings along this boundary. Behind it southerly winds are
shifting to the west-northwest and eventually north with gusty
winds then expected through early evening. A few locations are
reporting smoke with 4-6 sm vis immediately behind the front as
well as northerly flow brings smoke back into the region from
Canada. Best chance for strong thunderstorms is in northwest MN
with very low probabilities for showers or weaker storms elsewhere
this afternoon.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

SHORT TERM...DJR
LONG TERM...Rick
AVIATION...DJR
Hazardous weather outlook, Jul 28, 3:30 PM CDT, 2 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
330 PM CDT Wed Jul 28 2021

MNZ005-006-008-009-013>017-022>024-027-028-030>032-040-292030-
Roseau-Lake Of The Woods-East Marshall-North Beltrami-Pennington-
Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-West Otter Tail-
East Otter Tail-Wadena-Grant-
330 PM CDT Wed Jul 28 2021

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Isolated severe thunderstorms are still possible this afternoon
into the early evening across portions of northwest and west
central MN. If storms develop, they may be capable of producing
hail 2 inches or greater, damaging winds up to 75 mph, and the
possibility for isolated tornadoes.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required through 7 PM.

MNZ003-029-NDZ038-039-049-052-053-292030-
Clay-Wilkin-Barnes-Cass-Ransom-Sargent-Richland-
330 PM CDT Wed Jul 28 2021

This hazardous weather outlook is for portions of eastern North
Dakota and west central Minnesota.

.DAY ONE...This Afternoon and Tonight

A warm and muggy airmass will result in heat indices around 100 to
105 degrees in portions of southeastern North Dakota and west
central MN before a cold front brings relief later this afternoon
and evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

MNZ001-002-004-007-NDZ006>008-014>016-024-026>030-054-292030-
West Polk-Norman-Kittson-West Marshall-Towner-Cavalier-Pembina-
Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-
Traill-Western Walsh-
330 PM CDT Wed Jul 28 2021

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Jul 28, 12:03 PM CDT, 6 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1203 PM CDT WED JUL 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 AM     TSTM WND DMG     COLFAX                  46.47N 96.87W
07/28/2021                   RICHLAND           ND   PUBLIC

            A FEW BIG BRANCHES, DEAD TREES DOWN.

&&
Local storm report, Jul 28, 12:36 PM CDT, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1236 PM CDT WED JUL 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 AM     HAIL             1 SW PENASSE            49.35N 94.97W
07/28/2021  E1.00 INCH       Lake Of The Woods  MN   PUBLIC

            HAIL BRUSHED THE NORTHWEST ANGLE OF MINNESOTA ACROSS TO
            OAK ISLANDBETWEN 1130 AND 1150 AM. MOST HAIL RANGED FROM
            PEA TO DIME SIZED. SOME UP TO QUARTER SIZED FELL NEAR THE
            FORT SAINT CHARLES HISTORIC SITE ON MAGNUSONS ISLAND.

&&

GGUST
Local storm report, Jul 28, 1:08 PM CDT, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GRAND FORKS ND
108 PM CDT WED JUL 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 AM     HAIL             1 WSW PENASSE           49.35N 94.98W
07/28/2021  E1.00 INCH       Lake Of The Woods  MN   PUBLIC

            HAIL BRUSHED THE NORTHWEST ANGLE OF MINNESOTA ACROSS TO
            OAK ISLANDBETWEN 1130 AND 1150 AM. MOST HAIL RANGED FROM
            PEA TO DIME SIZED. SOME UP TO QUARTER SIZED FELL NEAR THE
            FORT SAINT CHARLES HISTORIC SITE ON MAGNUSONS ISLAND.

&&

GGUST
Local storm report, Jul 28, 4:50 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
450 PM CDT WED JUL 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     HAIL             5 ESE GREAT BEND        46.13N 96.70W
07/25/2021  M1.00 INCH       Richland           ND   BROADCAST MEDIA

            PHOTO AND REPORT POSTED VIA SOCIAL MEDIA. TIME ESTIMATED
            BASED ON RADAR.

0955 PM     HAIL             1 NW FAIRMOUNT          46.06N 96.62W
07/25/2021  E1.25 INCH       Richland           ND   BROADCAST MEDIA

            DIME TO HALF DOLLAR SIZED HAIL. REPORT AND PHOTO POSTED
            VIA SOCIAL MEDIA.

1010 PM     HAIL             CAMPBELL                46.10N 96.41W
07/25/2021  M1.50 INCH       WILKIN             MN   BROADCAST MEDIA

            REPORTS AND PHOTOS POSTED VIA SOCIAL MEDIA.

1025 PM     HAIL             3 N BARNEY              46.31N 97.00W
07/25/2021  M1.75 INCH       Richland           ND   BROADCAST MEDIA

            REPORTS AND PHOTOS POSTED VIA SOCIAL MEDIA. TIME
            ESTIMATED BASED ON RADAR.

1030 PM     HAIL             4 S WESTERN             46.09N 96.18W
07/25/2021  M1.75 INCH       Grant              MN   PUBLIC

            GOLF BALL SIZED HAIL, SHORT DURATION, WITH SHINGLES
            DAMAGED.

1040 PM     HAIL             4 S GALCHUTT            46.33N 96.81W
07/25/2021  E1.50 INCH       Richland           ND   BROADCAST MEDIA

            REPORT AND PHOTO POSTED VIA SOCIAL MEDIA. TIME ESTIMATED
            BASED ON RADAR.

1110 PM     HAIL             BRUSHVALE               46.37N 96.64W
07/25/2021  E0.75 INCH       WILKIN             MN   PUBLIC

1130 PM     HAIL             10 WSW WALCOTT          46.49N 97.13W
07/25/2021  M1.75 INCH       Richland           ND   PUBLIC

            SPORADIC GOLFBALL SIZED HAIL FELL... MINIMAL CROP DAMAGE
            NOTICED.

1140 PM     HAIL             ENDERLIN                46.62N 97.60W
07/25/2021  M1.25 INCH       RANSOM             ND   BROADCAST MEDIA

            REPORT AND PHOTO POSTED VIA SOCIAL MEDIA. TIME ESTIMATED
            BASED ON RADAR.

&&

GGUST
Special weather statement, Jul 28, 6:03 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
603 PM CDT Wed Jul 28 2021

MNZ006-009-282330-
North Beltrami MN-Lake Of The Woods MN-
603 PM CDT Wed Jul 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BELTRAMI AND SOUTH
CENTRAL LAKE OF THE WOODS COUNTIES UNTIL 630 PM CDT...

At 603 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Upper Red Lake, or 57 miles north of Bemidji, moving
southeast at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Waskish, Otto and Shotley around 630 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4796 9460 4831 9491 4842 9470 4822 9442
      4805 9442
TIME...MOT...LOC 2303Z 322DEG 28KT 4831 9474

VG

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 3:12 AM CDTSpecial Weather StatementFGFRichland63 min
Jul 28, 3:43 AM CDTSevere Thunderstorm WarningFGFRichland39 min
Jul 28, 4:12 AM CDTSpecial Weather StatementFGFGrant63 min
Jul 28, 4:20 AM CDTSpecial Weather StatementFGFClay55 min
Jul 28, 4:31 AM CDTSpecial Weather StatementFGFWadena29 min
Jul 28, 4:40 AM CDTSpecial Weather StatementFGFMahnomen65 min
Jul 28, 5:15 AM CDTSpecial Weather StatementFGFHubbard60 min
Jul 28, 6:00 AM CDTSevere Thunderstorm WarningFGFBecker, Clearwater, Hubbard60 min
Jul 28, 7:04 AM CDTSpecial Weather StatementFGFBeltrami56 min
Jul 28, 8:32 AM CDTSpecial Weather StatementFGFHubbard43 min
Jul 28, 9:44 AM CDTSpecial Weather StatementFGFBeltrami61 min
Jul 28, 9:56 AM CDTSevere Thunderstorm WarningFGFBeltrami19 min
Jul 28, 11:20 AM CDTSevere Thunderstorm WarningFGFLake of the Woods55 min
Jul 28, 6:40 PM CDTSpecial Weather StatementFGFBeltrami35 min
Jul 28, 6:47 PM CDTSevere Thunderstorm WarningFGFBeltrami28 min

Nearby

Special Weather Statements in Minnesota, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.